Colorado, 2009

Flash Flood and Hail in Colorado, July 3, 2009

July 3, 2009 · NWS BOU · 11 events in 4 counties and zones

Severe thunderstorms developed over parts of Arapahoe, Elbert, Morgan and Weld Counties. The combination of intense thunderstorm winds, large hail and heavy rain produced damage to both crops and property.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$100,000
Crop damage
$50,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms developed over parts of Arapahoe, Elbert, Morgan and Weld Counties. The combination of intense thunderstorm winds, large hail and heavy rain produced damage to both crops and property. Extensive flash flooding occurred in and around Fort Morgan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 1:50 PM MST, 33 minutes earlier.

Area forecast discussion, Jul 3, 1:50 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT FRI JUL 3 2009

.SHORT TERM...SHORT WAVE CURRENTLY MOVING ACROSS CENTRAL COLORADO IS
ENHANCING SHOWERS AND THUNDERSTORMS ACROSS THE AREA.  AN EXTRA
EXTENSION OF THE SHORT WAVE SHOWN ON SATELLITE WHICH WAS NOT
CAPTURED BY MODELS IS EXPECTED TO CONTINUE THIS ACTIVITY THROUGH THE
AFTERNOON AND EVENING. DEWPOINTS IN THE 50S AND 60S WILL HELP WITH
THE INSTABILITY. MOISTURE FROM THE SOUTHWEST CONTINUES TO RIDE OVER
THE RIDGE TO ADD TO THE AVAILABLE MOISTURE...CONTRIBUTING TO THE
PRECIPITABLE WATER VALUES OVER AN INCH THIS AFTERNOON. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING OFF OF THE MOUNTAINS
AND FOOTHILLS ONTO THE PLAINS THIS EVENING. A THERMAL LOW OVER THE
KANSAS AND COLORADO BORDER WILL SERVE AS A FOCUS FOR LOW LEVEL
CONVERGENCE AND WITH ENOUGH SHEAR...A CHANCE EXISTS FOR SOME
THUNDERSTORMS TO REACH SEVERE CRITERIA OVER THE PLAINS ESPECIALLY AS
THE SHORTWAVE PASSES OVERHEAD LATE THIS AFTERNOON. THE SHEAR WILL
ALLOW THE STORMS TO POSSIBLY PRODUCE HEAVY RAIN...LARGE HAIL AND
STRONG GUSTY WINDS. A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT
THIS LATE AFTERNOON AND EVENING FOR THE FAR EASTERN PLAINS AS A
RESULT. A COLD FRONT ON THE BACK OF THE SHORTWAVE WILL SLIDE SOUTH
OVER NORTHEASTERN COLORADO KEEPING PRECIP CHANCES THOUGH
MIDNIGHT...EVEN THOUGH GOOD QG DESCENT WILL BE OVER THE FORECAST
AREA. PRECIP SHOULD END SHORTLY AFTER MIDNIGHT THOUGH AS THE
SUBSIDENT AIRMASS BEHIND THE COLD FRONT BECOMES DOMINANT.

UPSLOPE FLOW AFTER THE COLD FRONT WILL KEEP DEWPOINTS IN THE 50S AND
60S OVER THE PLAINS TOMORROW. MOISTURE ADVECTED FROM THE SOUTHWEST
WILL STILL BE OVER THE STATE AS WEAK UPPER DISTURBANCES BRING SOME
WEAK QG ASCENT.  ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON AND EVENING.
TEMPERATURES WILL BE A FEW DEGREES COOLER TOMORROW FROM THE COLD
FRONT...BUT STILL STAY IN THE LOWER TO MID 80S.

.LONG TERM...MORE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THROUGH SUNDAY.  THE ATMOSPHERE WILL REMAIN RATHER
UNSTABLE WITH DAYTIME HEATING AND EMBEDDED WEAK DISTURBANCES.  ONE
SUCH DISTURBANCE IS NOW SEEN OVER THE NORTHERN CALIFORNIA/NEVADA
BORDER...AND PER THE Q-G VERTICAL MOTION FIELDS IS SHOWN TO REACH
THE FORECAST AREA SATURDAY NIGHT.  THIS SHOULD HELP STORM COVERAGE
SATURDAY EVENING...WHILE SUPERCELL POTENTIAL AND SEVERE WEATHER
THREAT ON THE PLAINS WILL BE SUPPORTED BY 0-6KM BULK SHEAR OF 20-25
M/S.

ON SUNDAY...BOTH THE NAM AND GFS WANT TO DRY IT OUT ALONG THE FRONT
RANGE AND SHIFT THE THETA-E AXIS EASTWARD ACROSS THE PLAINS.  THERE
IS SOME UNCERTAINTY WITH REGARD TO THIS AS HIGH PRESSURE OVER THE
CENTRAL PLAINS COULD PROMOTE STRONGER SOUTHEASTERLY FLOW AND A
DENVER CYCLONE WHICH WOULD HELP THE MOISTURE HOLD IN PLACE ACROSS
MOST OF THE FRONT RANGE.  AT THIS TIME...WILL HAVE TO BROADBRUSH THE
AREA WITH SCATTERED POPS GIVEN THE UNCERTAINTY ON THE MESOSCALE
FEATURES AND AMOUNT OF LOW LEVEL MOISTURE.  AGAIN...THERE WILL BE A
THREAT OF MORE SEVERE STORMS WITH SUFFICIENT SHEAR AND INSTABILITY.

BY MONDAY...THE AIRMASS SHOULD BEGIN TO STABILIZE AND WARM ALOFT AS
UPPER RIDGE BEGINS TO AMPLIFY JUST A BIT.  HOWEVER...WE ARE STILL IN
NORTHWEST FLOW ALOFT SO LOW POPS ARE STILL JUSTIFIED...ESPECIALLY
WITH LOW LEVEL MOISTURE LURKING OVER THE PLAINS.

TUESDAY THROUGH FRIDAY WILL FEATURE MUCH DRIER AND WARMER SOUTHWEST
FLOW ALOFT.  TEMPERATURES ARE EXPECTED TO PUSH INTO THE 90S FOR
HIGHS ACROSS THE PLAINS WITH 700 MB READINGS RISING TO AROUND 20C.
ANY STORMS WILL BE HIGH BASED AND PRODUCE MAINLY GUSTY WINDS AND
ONLY LIGHT RAINFALL.  MOISTURE WILL HAVE A TENDENCY TO INCREASE
UNDER THE RIDGE SO STORM COVERAGE MAY INCREASE JUST SLIGHTLY BY THE
END OF NEXT WEEK.

&&

.AVIATION...SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE
THROUGH 02Z...WITH CEILINGS OVERALL EXPECTED TO REMAIN ABOVE 6000
FEET. WINDS WILL TURN NORTHERLY AROUND 03Z AS A COLD FRONT SLIDES
SOUTH OVER THE FORECAST AREA. AIRMASS WILL DRY OUT AFTER 06Z
HOWEVER.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Jul 3, 10:03 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT FRI JUL 03 2009

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT FRI JUL 03 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY
EVENING.  DEPENDING ON IF MAXIMUM TEMPERATURES GET WARM
ENOUGH...THERE COULD BE MORE IN COVERAGE. THE MAIN THREAT WITH THE
THUNDERSTORMS WILL BE HEAVY RAIN. THERE WILL BE A SLIGHT CHANCE FOR
A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS THIS
AFTERNOON OVER THE PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
DURING THE UPCOMING HOLIDAY WEEKEND. SUFFICIENT WIND SHEAR AND
INSTABILITY WILL BE PRESENT TO BRING A THREAT OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THROUGH MONDAY.

THUNDERSTORMS CHANCES AND INTENSITY WILL DECREASE SIGNIFICANTLY FOR
TUESDAY THROUGH THURSDAY AS A DRIER AND MUCH WARMER AIRMASS SPREADS
ACROSS COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON.

KRIEDERMAN/BARJENBRUCH

The radar

The Denver radar (KFTG), 56 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Weld

When
July 3, 2:23 PM MST
Where
Weld County, 2.98 mi ENE of Firestone J Bar B Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -104.880

Hail, Weld

When
July 3, 2:23 PM MST
Where
Weld County, 2.98 mi ENE of Firestone J Bar B Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -104.880

Hail, Weld

When
July 3, 2:44 PM MST
Where
Weld County, 1.26 mi ESE of Erie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.040, -105.030

Lightning, Arapahoe

When
July 3, 3:00 PM MST
Where
Arapahoe County, Aurora Cherry Creek
Injuries
0 direct, 6 indirect
Reported by
Newspaper
Coordinates
39.630, -104.800

Six children received minor injuries when lightning struck a nearby tree. The injuries occurred when they were knocked down by the blast. None of the children suffered burns or appeared to have been directly hit by the lightning.

Hail, Arapahoe

When
July 3, 4:37 PM MST
Where
Arapahoe County, 5.07 mi WSW of Byers
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.300

Hail, Arapahoe

When
July 3, 4:40 PM MST
Where
Arapahoe County, 5.89 mi W of Byers
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.710, -104.330

Large hail caused extensive damage to a wheat field.

Thunderstorm Wind, Elbert

When
July 3, 5:43 PM MST
Where
Elbert County, 2.67 mi W of Cedar Pt
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.350, -103.950

Thunderstorm Wind, Weld

When
July 3, 8:11 PM MST
Where
Weld County, 3.81 mi NW of New Raymer Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.540, -103.920

Strong thunderstorm winds downed numerous tree branches.

Thunderstorm Wind, Morgan

When
July 3, 8:20 PM MST
Where
Morgan County, 10.48 mi N of Ft Morgan Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.480, -103.830

Flash Flood, Morgan

When
July 3, 9:45 PM MST to 11:00 PM MST
Where
Morgan County, 1.98 mi NE of Bijou to 1.83 mi WSW of Ft Morgan
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
County Official
Coordinates
40.272, -103.826

A wet microburst produced damaging wind and very heavy rain in the Fort Morgan area. Flash flooding occurred in Fort Morgan when up to 2 inches of rain reportedly fell in less than 20 minutes. Some parts of the city were inundated with 2.5 feet of standing water. Along County Road 20, up to 3 feet of water covered parts of the roadway. Minor flooding was also reported in Log Lane Village.

Thunderstorm Wind, Morgan

When
July 3, 9:58 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.270, -103.790

Thunderstorm winds downed numerous trees and caused extensive crop damage. Most of the corn stalks in the vicinity of Fort Morgan were snapped at the base. The wind ripped the doors off several feed sheds and other small buildings. Power lines were also downed which caused scattered electrical outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173393, 173394, 173392, 186179, 173391, 173390, 173395, 173397, 173396, 182574, 173398.